ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Child suffers glaucoma from inadvertent use of corticosteroid-containing eye drops


From the June 30, 1999 issue

PROBLEM:A pediatric ophthalmologist prescribed TOBREX (tobramycin) 0.3% ophthalmic drops for a one-month-old infant with a blocked tear duct (one drop TID to the left eye). The physician indicated this drug by checking off a space on a preprinted prescription order form which listed 12 different ophthalmic drops (see picture below) including TOBRADEX (tobramycin and dexamethasone) which appeared on the line above Tobrex. Somehow, the pharmacist misread the prescription order and erroneously dispensed Tobradex. Compounding the error, the pharmacist refilled the prescription with Tobradex when the initial supply was exhausted. When the infant's eye continued to worsen, the mother returned to the ophthalmologist. Under general anesthesia for a complete examination, the physician made a diagnosis of non-congenital, steroid-induced (dexamethasone) glaucoma. Surgery may be required.



Fig. 1    Picture of Preprinted Rrescription Blank

SAFE PRACTICE RECOMMENDATION:The case raises several safety issues, including increasing concerns about look-alike/sound-alike names (we've had several reports of mix-ups between Tobrex and Tobradex in the past) and the need for FDA to have manufacturers properly test pharmaceutical trademarks for safety prior to drug approval. Also, the use of preprinted prescriptions that list drugs in vertical columns, with spaces to tick or enter the dose of required medication, is not a safe practice since it's easy to accidentally indicate the wrong drug by marking the wrong space or read the wrong drug. If these forms are to be used at all, they must be designed in a way that assures drugs with similar names do not appear in close proximity. In our February 14, 1996 issue, we wrote about a case where an oncologist entered "360 mg" in the space beside the cisplatin (PLATINOL) listing on a preprinted chemotherapy order form instead of next to carboplatin (PARAPLATIN). This resulted in a massive overdose of cisplatin.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP